Utah, 2024

Damaging Wind in Utah, May 25, 2024

May 25, 2024 · NWS GJT · 1 event in 1 county or zone

Scattered showers and thunderstorms developed ahead of a weak cold front and low pressure trough that tracked across northeast Utah and northwest Colorado. Given the dry air at the lower levels, thunderstorms were high based with gusty outflow winds being the primary threat from storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Scattered showers and thunderstorms developed ahead of a weak cold front and low pressure trough that tracked across northeast Utah and northwest Colorado. Given the dry air at the lower levels, thunderstorms were high based with gusty outflow winds being the primary threat from storms. The stronger storms produced gusty winds in excess of 58 mph across Grand County in east-central Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 1:48 PM MST, 2 minutes earlier. Its key messages:

  • Showers and thunderstorms continue this afternoon and evening before dissipating overnight. Gusty winds and some hail is possible with these showers and storms.
  • Mountain snow is possible generally above 9 kft with minor impacts to the roads occurring tonight. Highest chances for upwards of several inches of snow will be in the northern and central mountains.
  • Temperatures running below normal through the weekend will warm to five to ten degrees above normal by mid week. Precipitation chances remain low through mid week.
Area forecast discussion, May 25, 1:48 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
248 PM MDT Sat May 25 2024

.KEY MESSAGES...

- Showers and thunderstorms continue this afternoon and evening
  before dissipating overnight. Gusty winds and some hail is
  possible with these showers and storms.

- Mountain snow is possible generally above 9 kft with minor
  impacts to the roads occurring tonight. Highest chances for
  upwards of several inches of snow will be in the northern and
  central mountains.

- Temperatures running below normal through the weekend will
  warm to five to ten degrees above normal by mid week.
  Precipitation chances remain low through mid week.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 236 PM MDT Sat May 25 2024

Models seem to be tracking well with satellite imagery trough axis
moving through central Utah and will push into eastern Utah late
this afternoon. H700 GFS has indicated three thermal boundaries, two
ahead of the trough (not really frontal boundaries) and the primary
cold front aligned more with the trough. Each of these boundaries
has showers and thunderstorms associated with it. The first of these
passed across the northern areas along and north of the I-70
corridor late this morning and is now just pushing east of the
Divide. It was mostly showers, but did produce a few thunderstorms
and a strong outflow gust over 60 mph. These storms are not expected
to be especially strong as there is little upper level support with
the left entrance region of the jet aloft, but the cool air through
the mid levels and max diurnal heating this afternoon is producing
surface CAPE values well over 300 J/kg and MLCAPE around 160 J/kg
through the afternoon and early evening.

The next wave of convection is now moving through eastern Utah and
will push through Western Colorado between now and about 7 PM before
moving east of the Divide. Close on the heals of the second wave is
the frontal boundary that will produce the stronger storms late this
afternoon and this evening with showers and thunderstorms extending
south to the northern face of the San Juan Mountains as it moves
east to west through the region. With the dry airmass in the lower
levels, expect strong outflow winds exceeding 55 mph. Also dime
sized to penny size hail and frequent lightning is likely with these
storms and can't rule out an isolated stronger storm with one inch
hail stones possible. If you will be out through this evening, stay
tuned for weather alerts and, if thunder roars, go indoors.

The front will push east of the Divide around midnight with
lingering showers over the northern and central Colorado mountains
overnight into Sunday morning, ending around noon. Sunny skies under
the subsidence as a ridge starts building in from the west Sunday
will feel warm, but temperatures will stay about five degrees below
normal across the region under the northwesterly flow.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 236 PM MDT Sat May 25 2024

A ridge of high pressure will move in from the west and build across
the Northern Rockies with dry conditions to start the week. A low
pressure trough will move onto the Pacific Northwest coast, causing
the flow to shift to southwesterly over the region by Tuesday. A
shortwave looks to eject out ahead of this low and result in some
isolated to scattered showers and storms mainly over the higher
terrain along the Continental Divide. The better moisture and
instability resides east of the Divide though over the Front Range
and Plains. As this PacNW trough tracks east across the US-Canada
border, several embedded shortwaves will move through the flow,
resulting in daily isolated storms over the Divide during the
afternoon as enough instability remains present with daytime heating
for this to occur each afternoon. Drier conditions will still remain
on the western slope as the better moisture resides over the Front
Range and Plains. The flow shifts to more westerly on Friday due to
the passage of this trough across the north which looks to drag a
cold front through the area, affecting the north and possibly
central areas. PWAT anomalies come up quite a bit on Friday, so
better chances exist for showers and thunderstorms. The
deterministic models seem to be latching onto this potential while
the NBM has yet to catch on, leaning more towards a drier solution
with continued isolated convection over the higher terrain along the
Divide. To what extent this trough affects us on Friday remains to
be seen though as confidence is low this far out.

This drier southwest flow will allow temperatures to warm up to
above normal levels through the week by about 5 to 10 degrees above
normal. Most lower valleys look to rise into the 80s with near 90 in
the Grand Valley and low to mid 90s possible in the lower desert
valleys of east-central and southeast Utah. Northern higher valleys
look to rise into the upper 70s to low 80s in this pattern.
Temperatures look to cool off some Friday, closer to normal, as a
result of the potential increase in moisture and cold front boundary
moving through.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1156 AM MDT Sat May 25 2024

Expect scattered showers this afternoon into the early evening
with coverage expanding into lower valleys later in the day.
VCTS is possible at most terminals with brief MVFR conditions.
Winds will increase aloft leading to areas of LLWS and mountain
wave turbulence. Winds will remain breezy this afternoon with
gusts in the 30 to 40 mph range, potential above 40 mph near or in
any shower/storm activity. Showers should dissipate late this
evening, with clearing skies overnight into Sunday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...DB
LONG TERM...MDA
AVIATION...MDA
Hazardous weather outlook, May 25, 1:29 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
229 AM MDT Sat May 25 2024

COZ001>014-017>023-UTZ022>025-027>029-261430-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
229 AM MDT Sat May 25 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The potential for showers and storms increases today before
dissipating later this evening. Gusty winds will be possible with
these showers and storms. Mountain snow is possible generally above
9 kft with the impacts to the roads occurring tonight. Highest
chances for upwards of several inches of snow will be in the
northern and central mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Temperatures will run below normal through the weekend then increase
next week. Precipitation chances remain low through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 25, 11:12 AM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1212 PM MDT Sat May 25 2024

COZ002-003-013-251845-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
1212 PM MDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GARFIELD AND EAST
CENTRAL RIO BLANCO COUNTIES THROUGH 1245 PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Meeker, or 34 miles northwest of Glenwood Springs,
moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buford.

This includes Colorado 13 between mile markers 27 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3974 10791 3995 10800 4009 10758 3975 10740
TIME...MOT...LOC 1812Z 256DEG 30KT 3985 10785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MDA
Special weather statement, May 25, 12:38 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
138 PM MDT Sat May 25 2024

COZ001-003-UTZ025-252000-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
138 PM MDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT RURAL UINTAH COUNTY THROUGH 200
PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 38
miles northwest of Fruita, or 47 miles northwest of Grand Junction,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 10921 3962 10923 3977 10901 3954 10891
TIME...MOT...LOC 1937Z 254DEG 14KT 3959 10917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MS
Special weather statement, May 25, 12:42 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
142 PM MDT Sat May 25 2024

COZ010-252015-
Gore and Elk Mountains/Central Mountain Valleys CO-
142 PM MDT Sat May 25 2024

...GUSTY SHOWERS WILL IMPACT EASTERN EAGLE COUNTY THROUGH 215 PM
MDT...

At 141 PM MDT, Doppler radar was tracking showers and virga with
very gusty winds along a line extending from near Green Mountain
Reservoir to Vail to 9 miles southwest of Redcliff. Movement was
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Vail and Redcliff around 145 PM MDT.

Other locations impacted by these storms include Dowd, Red Cliff, and
Gilman.

This includes Interstate 70 in Colorado between mile markers 171 and
189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3960 10621 3956 10620 3953 10621 3955 10624
      3953 10626 3946 10625 3942 10623 3940 10620
      3936 10625 3936 10628 3944 10657 3964 10643
      3992 10644 3977 10639 3975 10637 3976 10634
      3966 10624 3965 10619 3963 10618 3961 10618
TIME...MOT...LOC 1941Z 284DEG 30KT 3985 10635 3963 10635 3944 10651

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

15
Local storm report, May 25, 12:58 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
158 PM MDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     Tstm Wnd Gst     2 ESE Gypsum            39.63N 106.92W
05/25/2024  M68 MPH          Eagle              CO   AWOS

            AWOS station KEGE Eagle County Rgnl Airport.

1233 PM     Tstm Wnd Gst     3 NE Shoshone           39.61N 107.14W
05/25/2024  M53 MPH          Garfield           CO   Mesonet

            Mesonet station CO090 070e12820rws1rhs - 0.3
            Mi W Of B.

1225 PM     Tstm Wnd Gst     4 ENE Glenwood Springs  39.56N 107.26W
05/25/2024  M51 MPH          Garfield           CO   Mesonet

            Mesonet station CO181 070w12085rws1rhs - 0.2
            Mi W Of G.

1205 PM     Non-Tstm Wnd Gst 4 S Sawpit              37.93N 108.01W
05/25/2024  M47 MPH          San Miguel         CO   Mesonet

            Mesonet station GW1216 Sawpit.

0335 PM     Non-Tstm Wnd Gst 2 E Rifle               39.53N 107.73W
05/24/2024  M45 MPH          Garfield           CO   ASOS

            ASOS station KRIL Garfield County Rgnl AP.

&&
Local storm report, May 25, 1:00 PM MST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
200 PM MDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     Tstm Wnd Gst     1 N Dowd                39.61N 106.45W
05/25/2024  M64 MPH          Eagle              CO   Mesonet

            Mesonet station CO092 070e171 Dowd Jct.

0106 PM     Tstm Wnd Gst     Wolcott                 39.70N 106.68W
05/25/2024  M53 MPH          Eagle              CO   Mesonet

            Mesonet station CO095 070w155 Wolcott.

&&

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
May 25, 1:50 PM MST
Where
Grand County, (Cny)canyonlands Fld
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -109.750

A peak wind gust of 66 MPH was measured by the automated weather station at the Canyonlands Regional Airport near Moab, Utah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180592.